Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Morristown, TN

March 23, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2012, 11:33 PM EDT for 4 counties in Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2012, 11:33 PM EDT (03:33 UTC)
Expired
Mar 24, 2012, 12:15 AM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:35 PM EDTHAIL 13 W Big Spring, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS54 KMRX 240333
SVRMRX
TNC065-107-121-143-240415-
/O.NEW.KMRX.SV.W.0060.120324T0333Z-120324T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 PM EDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...

* UNTIL 1215 AM EDT

* AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF DAYTON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DAYTON...DECATUR...BIG SPRING...EVENSVILLE...HILLSVIEW...OLD
  WASHINGTON...PEAKLAND...CLEAR WATER...MURRAY STORE...TEN MILE AND
  NIOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3541 8516 3575 8474 3574 8470 3570 8467
      3572 8464 3565 8462 3563 8456 3564 8455
      3562 8452 3562 8454 3552 8447 3534 8485
      3536 8488 3533 8488 3526 8503
TIME...MOT...LOC 0333Z 236DEG 29KT 3538 8500

$$

DH
1 follow-up statement
639 
WWUS54 KMRX 240350
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 PM EDT FRI MAR 23 2012

TNC065-107-121-143-240415-
/O.CON.KMRX.SV.W.0060.000000T0000Z-120324T0415Z/
RHEA TN-HAMILTON TN-MCMINN TN-MEIGS TN-
1150 PM EDT FRI MAR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR MEIGS...MCMINN...HAMILTON AND RHEA COUNTIES...

AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BIG SPRING...OR 8 MILES SOUTHEAST OF DAYTON...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DECATUR...OLD WASHINGTON...PEAKLAND...CLEAR WATER...MURRAY STORE...
  TEN MILE AND NIOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3541 8516 3575 8474 3574 8470 3570 8467
      3572 8464 3565 8462 3563 8456 3564 8455
      3562 8452 3562 8454 3552 8447 3534 8485
      3536 8488 3533 8488 3526 8503
TIME...MOT...LOC 0350Z 236DEG 29KT 3546 8486

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 9:45 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 23, 9:45 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI MAR 23 2012

.DISCUSSION...COLD FRONT IS SLOWLY MOVING ACROSS MIDDLE TENNESSEE
WITH UPPER LOW CENTERED ACROSS MISSOURI. LATEST MESO-ANALYSIS SHOWS
FAIRLY DECENT CONVERGENCE OVER MIDDLE TENNESSEE WITH MLCAPES NEAR
1000 J/KG. SCATTERED CONVECTION IS DEVELOPING ALONG THIS BOUNDARY
THEN MOVING QUICKLY NORTHEAST. LATEST MODELS SHOW THIS BOUNDARY
MOVING SLOWLY EAST ACROSS THE FORECAST AREA OVERNIGHT.

DUE TO THE COLD AIR ADVECTING IN ALOFT...SOME OF THE STORMS WILL
HAVE THE POTENTIAL OF PRODUCING LARGE HAIL. ALSO...ENOUGH SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE...TO WARRANT A LOW RISK OF
TORNADOES ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE NEXT
COUPLE OF HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  71  51  73  51 /  50  60  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  70  51  71  51 /  50  60  40  30  20
OAK RIDGE, TN                       53  70  51  71  51 /  50  60  40  20  10
TRI CITIES AIRPORT, TN              52  70  49  68  49 /  50  70  50  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI MAR 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME
THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT
APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN
ISOLATED STORM MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES
ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS
DRY WEATHER RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.

In the hours before

Local storm report, Mar 23, 6:08 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 N TAZEWELL            36.52N 83.58W
03/23/2012                   CLAIBORNE          TN   EMERGENCY MNGR

            FEW TREES DOWN.

&&
Special weather statement, Mar 23, 9:49 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM CDT FRI MAR 23 2012

TNZ081-098-240230-
MARION TN-SEQUATCHIE TN-
849 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 930 PM CDT...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF JASPER...MOVING NORTHEAST AT 35
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...WHITWELL...
POWELLS CROSSROADS...GRIFFITH CREEK...LONE OAK...CARTWRIGHT AND
CAGLE.

17
Special weather statement, Mar 23, 10:31 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 PM EDT FRI MAR 23 2012

TNZ081-082-240315-
BLEDSOE TN-SEQUATCHIE TN-
931 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES
UNTIL 1015 PM CDT...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF DUNLAP...MOVING NORTHEAST AT 40
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE...MOUNT
CREST AND MELVINE.

17
Local storm report, Mar 23, 10:50 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             WHITWELL                35.20N 85.52W
03/23/2012  E0.50 INCH       MARION             TN   PUBLIC

&&

JWINTON
Local storm report, Mar 23, 11:09 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     FUNNEL CLOUD     3 W SODDY-DAISY         35.26N 85.23W
03/23/2012                   HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 23, 11:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             WHITWELL                35.20N 85.52W
03/23/2012  E1.00 INCH       MARION             TN   911 CALL CENTER

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:15 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie45 min
Mar 23, 10:42 PM EDTTornado WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie48 min
Mar 24, 12:21 AM EDTSevere Thunderstorm WarningMRXBledsoe24 min
Mar 24, 1:27 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea48 min
Mar 24, 2:18 AM EDTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane117 min
Mar 24, 3:09 AM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.